Updated: May 10, 2021 at 10:46 p.m.
A couple is suing the GW Hospital for potentially worsening a former patient’s multiple sclerosis after administering medication in 2018, according to a lawsuit filed in the D.C. Superior Court last week.
John Czwartacki, a former adjunct professor of media and public affairs at GW, and his wife, Alexandra, alleged in a 21-page complaint filed April 28 that doctors at the GW Hospital improperly continued Czwartacki on the M.S. drug Tysabri after he warned them he was feeling weakness on his left side. Czwartacki’s symptoms worsened to eventually require a wheelchair, and the couple is now demanding $1 million for pain and mental anguish, according to the lawsuit.
The couple is suing the University, the Medical Faculty Associates, a doctor involved with Czwartacki’s care and the GW Hospital’s ownership – the Universal Health Services and District Hospital Partners. Czwartacki, who was at one point the highest-paid aide working in former President Trump’s White House, began receiving treatment from GW Hospital neurologist Perry Richardson after moving back to D.C. in April 2016, the complaint states.
Czwartacki first began feeling symptoms of weakness on February 26, 2018, but was unable to see Richardson before his previously scheduled appointment on March 2, according to the lawsuit. The complaint states that when Czwartacki was infused with the drug during his appointment, he was no longer able to walk.
He went to the emergency room at GW Hospital to receive emergency steroids five days after taking Tysabri, according to the lawsuit. Richardson declined to comment, deferring questions to the MFA.
“Mr. and Mrs. Czwartacki sat at GW for over six hours waiting for a neurologist or somebody who knew about Tysabri and the condition that he was in and the need for the administration of steroids,” the lawsuit states.
Spokespeople from GW, GW Hospital and MFA did not return a request for comment. Matthew Nace, the couple’s attorney, also did not return a request for comment.
The complaint states Czwartacki potentially showed signs of progressive multifocal leukoencephalopathy during treatment, commonly known as PML – a brain infection that may lead to weakness on one side of the body, severe disability or death. The Food and Drug Administration publicly warned in 2010 that the use of Tysabri is “associated” with PML, and Tysabri use should be stopped when the infection is suspected.
Czwartacki said he has suffered from a loss of income, physical ailments and marital problems with his wife as a result of the alleged medical malpractice, according to the suit.
An initial scheduling hearing has been set for July 30.